LINKEDINCOMMENTMORE

It’s one of those things you don’t even pay attention to, until it changes color. The yellow ‘pee’ pigment is called “urochrome” and if it’s concentrated, you’re urine is darker yellow. When well hydrated, the urochrome is dilute. A variety of surprising foods, candy, medications and disorders impacts urine color. Here are causes for the strange colors.

Red or pink

If you pee red, it’s frightening because your brain immediately thinks “blood!” But shots or high oral doses of Vitamin B12 can cause it. Beetroot supplements and eating beets (or drinking beet juice) can also make you see pink in the potty.

More: Ask The Pharmacist: Alzheimer’s is a guessing game

More: Ask The Pharmacist: The science of yawning

If you just had two slices of rhubarb pie, or a dozen blackberries, you’ll see pink. Bladder or kidney infections, and prostate cancer are rare causes, so get it checked out if it persists beyond the beets.

Orange or amber

The popular UTI (urinary tract infection) treatment called “phenazopyridine,” will tint your urine orange. The prescription blood thinner “Coumadin” (warfarin) can do it but usually it’s because you just drank a lot of carrot juice or took some vitamin C.
If you see reddish brown urine, that could be rhabdomyolysis which is associated with some popular medications. If you’re on a cholesterol drug, and see tinged urine, see a doctor immediately.

Yellow or brown

Yellow is normal, but bright neon yellow is not. Still, it is harmless. Supplements that contain riboflavin will make you pee in neon yellow. You’re not dying, don’t freak out.
Amber urine could be a sign of dehydration. Go drink more water and see what happens, your urine should go back to yellow right away. However, dark urine that is unusual, or in excess could indicate liver disease. Methocarbamol, nitrofurantoin and laxatives (cascara or senna) can temporary do it too.

More: Ask The Pharmacist: My brother was a secret

Green

Did you eat a bag of black licorice? It will make you pee green. Maybe you have a UTI?
Honestly, vivid green urine is highly unusual. It happens sometimes on the day (or day after) you’ve been sedated for surgery or a procedure. It’s from the propofol (aka the Michael Jackson drug). This is a popular short-acting sedative that anesthesiologists frequently use, and it can tinge pee green. Cimetidine (Tagamet) sold over-the-counter for acid reflux can do it sometimes too.

Blue

This one would alarm me personanlly, even though a number of medications produce blue urine including Elavil (amitriptyline) and Indocin (indomethacin).

Purple

Purple urine is almost always associated with people who have catheters and then get a UTI. If you visit a loved one in the nursing home and see this, all they need to do to cure it is a treatment of antibiotics and a catheter change.

White

Two of the most frequent causes is kidney stones or high calcium excretion (hypercalcuria) or high phosphorus in the urine (phosphaturia). You might also have a very bad kidney or bladder infection.

Black

Black is sometimes associated with melanoma. It can occur red blood cells being destroyed at a dangerous rapid pace and is considered an emergency.

Suzy Cohen is a registered pharmacist. The information presented here is not intended to treat, cure or diagnose any condition. Visit SuzyCohen.com.



 

LINKEDINCOMMENTMORE
Read or Share this story: https://www.marconews.com/story/life/2017/08/07/ask-pharmacist-what-color-do-you-pee/540298001/